Mirena or ablation for spotting?
13 September, 2004
Thank you for this website and chance to ask for help.
I have six children and have already had a "tubal". I can't take oral hormones because of painful side effects in my legs. I am having mid cycle spotting/bleeding every couple of months, which drives me as crazy as the other posts here.
My doctor mentioned endometrial ablation therapy and Mirena IUD. He wants to use the IUD which he says will help the spotting. But I am afraid it will cause more problems than I already have. (If I want to live with staining, all I have to do is nothing). He says the ablation is more invasive than the IUD.
My husband is a doctor and he says the best decisions are made keeping medical and halachic issues separate. If it were not for halachic problems with midcycle spotting, I would do nothing. But the matzav now is a constant distraction.
I wear red underwear and mark my pantyliners with magic marker . As you can see I have asked numerous shealot before.
I think your site is fantastic.
Thank you and Shana Tova Umetuka to everyone.
Quality of life is certainly a consideration in medical decision making. For the niddah observant woman, being niddah most of the time is certainly a quality of life issue. Therefore, medical and halachic issues are not really separate in this case.
Both of the options your physician suggested are reasonable ones. While some women do have a lot of spotting with the Mirena, others get very light periods or none at all. Unfortunately, there is no way to know how it will affect a particular woman without trying. This intervention is reversible (you just have it taken out), thus you might want to consider devoting a certain number of months to trying it. If it works, great. If not, then endometrial ablation is still an option – discuss with your doctor all the techniques available for this as there are quite a few.
It is important to realize that the Mirena does contain the hormone progesterone. While its effect is mostly local, some is absorbed. Thus discuss with your physician if he feel that your side effects are from the combined hormones (estrogen in particular), rather than progesterone. This may also be a factor in your decision making.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.